|Viral Load increasing
Jul 8, 2008
My POZ partner has been taking Atripla for a few years. His viral load was undetectable for 2+ years. Now it is rising ... the last three blood tests it went from, 4300, to 4700, and now 16,000! We are panicking. The doc doesn't seem overly concerned, and has not moved up his next appointment which is a few weeks away.
Should we push to get him to the doc sooner?
Response from Dr. Sherer
You are correct that these numbers are alarming and suggest resistance to the current regimen. I would also agree that there is no reason not to act promptly to get the results of a resistance test and change to the next regimen. Panic won't help this situation, though, nor does the situation warrant panic. He and his doctor should be able to come up with a reasonable second line regimen with which a return to an undetectable viral load for a prolonged period of time is likely to occur.
So, yes, I think an earlier appointment is a good idea, if the results of a resistance test are available then. Note that it may be the case that the appointment is the soonest available for his doctor with that information available. When he next sees his doctor, he can ask about why there was this delay.
In the meantime, it would be useful to take advantage of the time and to think for yourselves whether there were any lapses in taking medication that might have contributed to the loss of effect. I suggest this not to assign blame, but to encourage a review of all of the possible factors that might have contributed to this virologic failure, so that they can be corrected before the switch to the next regimen.
As always, I suggest that you talk to your doctor about your concerns, and this response to your question. If you are not satisfied with the answer, you and your partner are always free to exercise your right to obtain a second opinion from an alternate doctor.
Take Atripla Every Other Day?
Do I Start Meds - Possibly New Infection
- Is Muscle Ache An Acute Symptom Of HIV?
- Is Blowjob From A Prostitute Safe?
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- Is Chlamydia In The Blood?
- Is It Possible To Have Sores On You Private Part Without It Being An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.